Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


GOING OFF KALETRA??
Oct 11, 2001

I TESTED POSITIVE JULY 2000 ALTHO TESTED NEGATIVE EARLIER IN 2000...CD IN 7/00 WAS 33 AND VIRAL LOAD OVER 1MILL...I SOUGHT YOUR HELP WITH MY DR'S IMMEIDATE PLANNED REGIMEN OF 3 KALETRA 2X DAILY, 1 ZERIT 2X DAILY, AND 1 ZIAGEN 2X DAILY...BY SEPT 2000, MY VIRAL LOAD WAS UNDETECABLE AND CD WAS 280..BY 1/01 HOWEVER, A "BLIP" OCCURRED - VIRAL WENT TO 1200...MY DRS IMMEDIATLEY CHANGED THE REGIMEN TO KALETRA 4 2X DAILY, TRIZIVIR 1 2X DAILY, VIRAMUNE 1 2X DAILY, AND ALSO TRICOR TO DEAL WITH ELEVATED TRIGLYCERIDES/CHOLESTEROL(390)..AFTER 6 MONTHS, TODAY, OCT 8, 2001, MY CD IS AT 315, VIRAL FOR 6 MOS REMAINS UNDETECTABLE AND CHOLESTEROL DOWN TO 143...NOW DR WANTS TO TAKE ME OFF THE KALETRA ALTOGETHER AND REMAIN ON THE VIRAMUNE AND TRIZIVIR AT SAME DOSAGE LEVELS. I AGREE BASED ON WHAT LITTLE I KNOW AND AM EXCITED BECAUSE I AM TERRIFIED ABOUT THE LONG TERM EFFECTS OF THE PROTEASE INHIBITORS (KALETRA) WITH REGARD TO LIPODYSTROPHY, BLAOTING, WASTING...WHAT ARE YOUR THOUGHTS? RISKS? ADVICE? CAUTION? DO YOU AGREE WITH MY DR?. THIS SEEMS TO BE A HIGHLY VIRULENT STRAIN CONSIDERING HOW QUICKLY IT TOOK OVER MY IMMUNE SYSTEM. I FEEL SO LUCKY THAT I HAVE RECOVERED AND MY IMMUNE SYSTEM SEEMS TO HAVE BOUNCED BACK. ANY INFO YOU MAY BE ABLE TO PASS ON WOULD BE GREATLY APPRECIATED ....THANK YOU FOR YOUR HELP, AS ALWAYS!

Response from Dr. Pavia

Your situation is indeed fairly unusual. You were started on treatment during acute primary infection with a very low CD4 count, and have had a somewhat slow bounce back. It was reasonable to start on a very aggressive regimen. The question I would raise is what does the blip mean? If it was truly a blip, then the next level would have returned to undetectable without a change in medication, and your current regimen should be simplified. I think this is fairly likely.

The other possibility is the emergence of resistance. However, it generally takes a while and multiple mutations to develop resistance to each of the drugs you were on, Kaletra, Zerit, and Ziagen. But, if you were infected by a person who had very resistant virus, it is possible. Do you know your "source"? Can you find out what his treatment history and resistance test looks like? Did you by any chance have a genotype or phenotype done on the virus during the blip.

Having raised those questions, which may not be answerable, I think it is a reasonable plan to simplify your regimen. Three or four drugs should be able to maintain suppression, and reduce the burden of side effects. Stopping the Kaletra makes the most sense to me, but you could even argue for going down to trizivir alone, particularly if your source did not have resistant virus.

Good luck, hope this helps

ATP



Previous
Restarting Therapy
Next
testicular problems/loss of sex drive

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement